Format

Send to

Choose Destination
Thyroid. 2011 Apr;21(4):443-9. doi: 10.1089/thy.2010.0300.

Acute thyrotoxicosis secondary to destructive thyroiditis associated with cardiac catheterization contrast dye.

Author information

1
Endocrine Division, Department Medicine, Massachusetts General Hospital and Harvard Medical School, Boston, MA, USA.

Abstract

BACKGROUND:

Thyrotoxicosis caused by destructive thyroiditis is self-limited and results from the subacute release of preformed thyroid hormone. Common etiologies include painful subacute thyroiditis and silent (painless) subacute thyroiditis (including postpartum thyroiditis, amiodarone-associated destructive thyroiditis, and lithium-associated thyroiditis). Thyrotoxicosis commonly evolves slowly over a matter of weeks.

PATIENT FINDINGS:

We report a unique case of severe thyrotoxicosis caused by acute- onset painful destructive thyroiditis in a patient who received large amounts of nonionic contrast dye Hexabrix® for cardiac catheterization. The results of thyroid function and physical examination were normal before the catheterization.

SUMMARY:

The acute onset of severe thyroid pain, rapid increase in serum Free Thyroxine Index, and thyroglobulin concentrations with a triiodothyronine to free thyroxine index ratio of < 20 to 1 were compatible with an acute onset destructive thyroiditis, likely related to direct toxicity from the iodinated contrast material.

CONCLUSIONS:

In light of the large number of patients who receive these contrast agents during cardiac catheterization, clinicians should be advised of this potentially serious complication, particularly in the setting of unstable cardiac disease.

PMID:
21385076
DOI:
10.1089/thy.2010.0300
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center